Ask a doctor

Eyelid Droop and Frozen Pupil After Botox

Will this wear off or is there the possibility of permanent damage? A blood vessel above my left eye bled quite profusely after the injection and left bruising which is still visible 2 weeks after injection. Is there a connection? Right eye is fine. How does the botox get to the eye to cause the pupil to freeze? All help gratefully accepted as I am very worried

Doctor Answers 8

Eyelid droop and frozen pupil related to Botox?

Eyelid droop can happen if the Botox was injected in the brow and drifted down into the muscles that cotrol the elevation of the eyelid.  That will eventually wear off if Botox is the cause.

Although theoretically a dilated or frozen pupil is possible due to Botox, I recommend a consultation with a neurologist or ophthalmologist immediately to rule out other, more serious causes. 


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Have a question? Ask a doctor

Eyelid droop and frozen pupil after Botox

Although this may turn out to be related to Botox, it may be that the timing is purely a coincidence and that you have a potentially life-threatening aneurysm in your brain causing a third nerve palsy.  I suggest you go to the emergency room to see a neurologist or ophthalmologist immediately and get evaluated.

Yoash R. Enzer, MD

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
3.5 out of 5 stars 6 reviews

Issues with Botox Injections

  Botox relaxes muscles leading to the relaxation of lines and wrinkles and yes, if the Botox is placed to close to the eyebrows, the eyebrows and or the upper eyelids can droop.  This will eventually go away (several months) any you can avoid having Botox placed in that area in the future.  Raising and lifting the eyebrows and closing the eyes can increase muscle activity and may make the Botox wear off sooner...but the effects are not permanent.

There should be no effect, on the pupil itself and if your pupil seems truly different tahn beofre the Botox injection, you should see an Oplthalmologist for an eye exam ASAP.  I should tell you that I have never heard of this before.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Pupil involvement from Botox

There have been reports of reversible pupil dilation after Botulinum toxin injection around the eye area, so it should go away. However, you should still consult an ophthalmologist or neurologist to rule out any other causes.

Dr Taban

Mehryar (Ray) Taban, MD, FACS
Los Angeles Oculoplastic Surgeon
4.5 out of 5 stars 13 reviews

BOTOX has been reported to affect the cillary ganglion which can affect the pupil.

Dear Eileen

This is alarming and warrants evaluation by an ophthalmologist and possibly a neuro-ophthalmologist.  I am not aware of a published report of a cosmetic BOTOX treatment affecting the cillary ganglion but this is certainly possible.  It is likely that the treatment effects will wear off as the BOTOX wears off.  However, because this is so unusual, it is highly recommended that you get an immediate evaluation by an opthalmologist, and possibly an assessment by a neuro-ophthalmolgist.  They will be able to investigate the situation and provide support and reassurance based on actual examination.  Iopidine  drops might possibly help your eyelid position and are worth trying.  One theory about deep orbital complications seen following BOTOX of the eyebrow is that the medication can track through blood vessels into the orbit causing deeper complications.  Obviously a bruise at the time of your treatment might be consistent with such a mechanism.  Please get immediate medical attention for this situation. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

This does not sound like a treatment-related problem

The symptoms you are complaining of, in particular the changes to your pupil, do not sound at all like they are related to treatment with BOTOX®.

There are various neurological conditions which might produce this symptom complex, but you would need to see an ophthalmologist or neurologist to sort that out.

I very much doubt that the buising you had is related to the other things you are describing.

You should at least return to the doctor who treated you with BOTOX® so that you can be properly assessed, advised and if necessary referred.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.5 out of 5 stars 3 reviews

Eyelid Droop and "Frozen Pupil" After Botox

First off, if you truly have a frozen pupil and not a baseline asymmetry in your pupil size and/or movement that was there pre-Botox, this is an emergency and you should be seen by an ophthalmologist or neurologist ASAP.

In terms of your eyelid droop, the good news is that this is likely NOT permanent and will improve.

A droopy upper eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Again, a lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however, if the eyelid droop occurred shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox...

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Eyelid droop can happen rarely after botox but not frozen pupil

An eyelid droop can happen if the levator muscle of the upper eyelid gets affected but this is a temporary effect.  A frozen pupil, however, should not happen even rarely, so you should get this evaluated immediately.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.